2nd Class after syncope episode during dental procedure

  • Thread starter Thread starter PassedOutPilot
  • Start date Start date
P

PassedOutPilot

Guest
Hello All,

I wanted to post this question here to see if anyone had any advice to give.

Last weekend, I fainted while getting a root canal in one of my molars. The doc got me up out of the chair to do some x-rays in another room. Shortly after sitting down, I passed out, and apparently convulsed while i was down. I was out for only about a minute or so, but the doc was worried i was having a seizure, so she recommended going to the ER.

Fast forward 8 hours, I was given the diagnosis of "syncope, convulsive". No evidence of a seizure was found. They did a CT scan, EKG, blood work, the whole 9 yards. They found nothing and told me to be on my way. I specifically explained my concern about my career and the ER doc told me I should be okay, but I'm sure she isn't fluent in aviation medical law. I was in pain, dehydrated, and just had to get up quickly after being laid down for about an hour. Would any of that qualify as a "common cause" as suggested on the syncope decision tool?

I've never experienced this before and, of course, I am due for a new 2nd class medical in about a month. If anyone has any advice about how I can go about this, it would be greatly appreciated.

Thanks.
 
"convulsed while I was down" Can you say....maybe....Lidocaine overdose? (I have anesthesiology boards). I would get the record of how much he used, do some math and it might qualify on the "syncope decision tool".
 
Oh wow, I didn't know that was a possibility. I need to call the office and see. Will update. Thanks
 
"convulsed while I was down" Can you say....maybe....Lidocaine overdose? (I have anesthesiology boards). I would get the record of how much he used, do some math and it might qualify on the "syncope decision tool".
Very doubtful a lidocaine overdose. Very common to have minor convulsive appearing activity with a simple syncopal episode. However, like Bruce said, get your records from that appointment as well as the full ED record. (I probably have at least 35,000 outpatient anesthesia cases under my belt and administered various local anesthetics for all of them).
 
Last edited:
A lot of syncope episodes result in the patient getting movement confused for a seizure. Problem as you found out, it usually results in not being allowed to drive 6 months and even worse if you are a pilot. The suggestion by Dr Bruce is a great start ...
 
"convulsed while I was down" Can you say....maybe....Lidocaine overdose? (I have anesthesiology boards). I would get the record of how much he used, do some math and it might qualify on the "syncope decision tool".
I sincerely doubt it. Most root canal procedures require 30-100 mg of lidocaine. For the average adult, toxicity starts at 500 mg. This patient would have needed to receive 5-15x the typical dose.
 
Board certified in anesthesiology, here (the guys who run "Code Blue"). Get the record, check it out. Difficult block, then on the second injection, hit a vein and not recognize it, 70 mgms as a bolus is plenty. With proper technique, it's unliekly to happen but I've resuscitated a few....
 
Last edited:
Board certified in anesthesiology, here (the guys who run "Code Blue"). Get the record, check it out. Difficult block, then on the second injection, hit a vein and not recognize it, 70 mgms as a bolus is plenty. With proper technique, it's unliekly to happen but I've resuscitated a few....
No need to get into who's is bigger when discussing anesthesia for dentistry but since you brought it up . . .

Board Certified Dentist Anesthesiologist
President of the American Dental Board of Anesthesiology
Program Director, Dental Anesthesiology


And a few articles I've published on local anesthesia, including discussing toxicity:
 
This isn't a p_ssing contest. I have resucitated a few. And you also know, accidental venous injection DOES EXIST. That's why you are talking about Proper technique in you FIRST sentence. But obviously if toxicity did occur....it's likely that proper techique was NOT observed. For if proper technique is used ALL THE TIME, these would likely not occur. BUT CLEARLY THEY DO. And that is why an anethesiologist (commonly) has to pick up the garbage of healthcare and save the bacon. And you know that too. I know and knew your credentials....and I too was a residency director.

When my dentist did not aspirate in the middle of my most recent work on me personally, I objected (I could see the extensor side of his thenars). His reply was "I did not know you knew about that."

But for the airman if this were the case it would save him quite a lot of work and $$s.

Why so defensive? it serves nobody. A simple, "yeah that can happen" would have been far more enlightened.
 
While this is fun to watch, it's probably largely irrelevant. The op needs a consult with his AME. If that AME is satisfied regarding the cause of the single episode of syncope, he can issue the medical in office. If he believes it was a lidocaine overdose and not vasovagal, or vice versa, that's really all that matters.
 
Last edited:
Old Thread: Hello . There have been no replies in this thread for 365 days.
Content in this thread may no longer be relevant.
Perhaps it would be better to start a new thread instead.
Back
Top